Ask a doctor

Can I Scar at Restylane Injection Site?

I had restylane injected into my cheek over 6 weeks ago. I have 4 small dark marks that are slightly raised from where the needle entered my skin. I had a peel which did not help their appearance and I am using Finacea to help lighten the marks. Is it possible these are permanent and is there anything that would help them go away?

Doctor Answers (8)

Restylane can cause scarring

+2

the answer is absolutely yes, It can blanching because of blockage of the blood supply to an area, If seen this should be treated immediately with hyaluronidase and necrosis or tissue death prevented


Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Filler Injections

+1

This is not the norm. I would wait a few months and then follow-up with your surgeon if things are not back to normal.

Michael Sullivan, MD
Columbus Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

Dark marks from Restylane injections

+1

It is almost unheard of to have dark spots from needle injections in the skin! Skin of color, Asian skin, Mediterranean may develop postinflammatory hyperpigmentation from something as simple as an acne lesion. Needle insertion areas, especially the very very tiny needle size used for Restylane do not cause this darkness. If however, the injection was not stopped as the needle withdrawn and a very small amount of Restylane was deposited much closer to the surface, right underneath the epidermis, then you may see and feel a bump. This can look bluish too from the Tyndall effect of how light reflects from the skin when it hits the restylane.  If you are prone to bruising, or were on blood thinners such as Motrin, Advil, Ibuprofen, Alleve or Aspirin, as an example, you may have had tiny bleeding points from the needles and these bruises might cause some pigmentation from the iron in the blood cells.  You would need an examination to determine the origin of the darker color before recommendations of treatment can be made.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Scarring and filler

+1

It is unusual to have the reaction you are describing.  I would give it some time to heal it may go away on its own.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Dark Marks from Restylane?

+1

Hi Lena.  We have never seen the kind of response that you are describing.  If anything, it's much more common to see redness, swelling or bruising associated with Restylane injections rather than the kind of small bumps and pigmentation you describe.  

Is it possible that you have something else going on in this area?  If your injector is not a dermatologist, we would suggest seeing one so as to get a better idea of what condition you are looking at.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Can I Scar at Restylane Injection Site?

+1

Possible but very unlikely. Allow healing to occur over the next few months. From MIAMI DR. Darryl J. Blinski

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Please find doctors you can trust.

+1

Hi Lena

I believe you have posted on this matter before and I for one am concerned that you are having trouble trusting the doctors you are seeing.  Typically Restylane does not cause the type of issue you are describing.  One can imagine injecting as the needle is being withdrawn and this might cause a small bleb of filler close to the skin.  These would easily be corrected by nicking the skin and expressing the filler.  The only individuals I have meet who hyperpigment to needles have very dark skin and have a history of needle track hyperpigmentation, like with blood draws.  Unfortunately, Finacea (Azelaic acid), which acts like Retin A, is unlike to help these issues.  I would recommend that you focus on finding a dermatologist or cosmetic surgeon who is board certified in one of the core specialities and understands these issues.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Scarring From Restylane

+1

It would be highly unusual to develop a scar from a Restylane (or any other form of filler) injection. The needle used is a very fine gauge and the puncture sites typically heal without a perceptible trace.  However, there are several variable that should be considered: 1) the filler was injected too superficially at the puncture site which could lead to a nodule, 2) more pigmented skin that is exposed to sunlight too early after an injection can lead to Hyperpigmentation at the puncture site, 3) the integrity of the product: was it really Restylane?, 4) the quality of the injector: was it a Facial Plastic surgeon, Plastic Surgeon, Dermatologist, or Occuloplastic Surgeon? If not, the probability of adverse issues rises.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.